Thunderstorm Wind, Lee
- When
- June 21, 11:30 PM EST
- Where
- Lee County, 0.89 mi NW of Ewing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.640, -83.430
Multiple trees were reported down in Ewing.
A long lived bowing line of convection moved into the Southern Appalachian region late in the evening and made rapid progress across the region into the early morning hours of the next day. The strong winds associated with the line of storms produced widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A long lived bowing line of convection moved into the Southern Appalachian region late in the evening and made rapid progress across the region into the early morning hours of the next day. The strong winds associated with the line of storms produced widespread wind damage. While damage was reported in a few spots across Northeast Tennessee, most of the event impacted Central East and Southeast Tennessee and Southwest North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 8:53 PM EST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 953 PM EDT Fri Jun 21 2019 .DISCUSSION... Large bowing MCS continues to work east across Middle TN and southcentral/southeast KY this evening. Out ahead, a warm front and consequent swly moisture advection continue to move into the TN Valley at this time. Thus, am expecting continued elevated CAPE levels regionwide, with the most unstable regions along/west of the I75 corridor tonight. The primary threat tonight will be damaging winds along/ahead of the passing MCS, some gusts as high as 60-70mph are expected. Also, backed flow out ahead of the front could enhance localized llv helicity, therefore a few embedded tornadoes cannot be ruled out. All said, looking at a stormy night across east TN and southwest VA/NC with timing as follows. Latest HRRR runs favor intrusion of the bowing line across the Plateau by 11PM, then moving east/southeast approaching the I75 corridor by around midnight, before moving further east across the I81 corridor into the foothills/mountains closer to the 2AM timeframe. Severe Thunderstorm Watch 419 continues through 2AM. As for the fcst, tweaked pops to align with current coverage westward, as well as latest CAMPOP trends over the next 3-4 hours. No other sig changes needed/made with this update. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 90 73 89 / 80 50 30 30 Knoxville McGhee Tyson Airport, TN 70 87 70 87 / 80 50 50 50 Oak Ridge, TN 70 87 70 87 / 80 50 50 30 Tri Cities Airport, TN 63 82 65 83 / 80 50 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CDG
Hazardous Weather Outlook National Weather Service Morristown TN 657 PM EDT Fri Jun 21 2019 NCZ060-061-TNZ014>018-037>047-070-073-074-VAZ001-002-005-006-008- 222300- Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Johnson-Union- Grainger-Hamblen-Northwest Cocke-Cocke Smoky Mountains- Northwest Greene-Southeast Greene-Washington-Unicoi- Northwest Carter-Southeast Carter-Jefferson-North Sevier- Sevier Smoky Mountains-Lee-Wise-Scott-Russell- 657 PM EDT Fri Jun 21 2019 This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight An area of thunderstorms will move southeast into East Tennessee tonight. There is a marginal risk of severe thunderstorms, generally east of I-75. The primary hazard will be damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday ...Strong to severe storms possible at times through the weekend.... Additional thunderstorms are expected during the afternoon hours Saturday and additional thunderstorms may be possible Saturday night into Sunday. Some of these storms could be strong to severe. The primary hazard will be damaging winds with a localized threat for large hail. Heavy rainfall will be likely with thunderstorms which may produce localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required tonight and Saturday. Please report severe weather or severe weather damage to us at www.weather.gov/mrx/SpotterReports/. TNZ012-013-035-036-067>069-071-072-081>087-098>102-222300- Scott-Campbell-Morgan-Anderson-Roane-Loudon-Knox-Northwest Blount- Blount Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-McMinn- Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk- 657 PM EDT Fri Jun 21 2019 /557 PM CDT Fri Jun 21 2019/ This Hazardous Weather Outlook is for portions of east Tennessee. .DAY ONE...Tonight ...Severe Thunderstorm Watch in effect until 2 AM EDT Saturday... An area of thunderstorms will move southeast into East Tennessee tonight. The severe thunderstorm risk will be highest across the Cumberland Plateau and Tennessee Valley, generally west of Interstate 75. The primary hazard will be damaging winds with localized gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday ...Strong to severe storms possible at times through the weekend.... Additional thunderstorms are expected during the afternoon hours Saturday and additional thunderstorms may be possible Saturday night into Sunday. Some of these storms could be strong to severe. The primary hazard will be damaging winds with a localized threat for large hail. Heavy rainfall will be likely with thunderstorms which may produce localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required tonight and Saturday. Please report severe weather or severe weather damage to us at www.weather.gov/mrx/SpotterReports/.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1142 PM EDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM TSTM WND DMG 1 NW MASCOT 36.08N 83.78W
06/21/2019 KNOX TN 911 CALL CENTER
TREES DOWN AND POWER OUTAGES NEAR ROBERTS RD
AND MILLERTOWN PIKE.
1139 PM TSTM WND DMG 3 NNE KNOXVILLE 36.01N 83.92W
06/21/2019 KNOX TN 911 CALL CENTER
POWER LINES DOWN AND TRAFFIC LIGHTS WITHOUT
POWER.
1138 PM TSTM WND DMG 5 E FARRAGUT 35.87N 84.09W
06/21/2019 KNOX TN 911 CALL CENTER
POWER LINES DOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 AM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 1 ENE LOUDON 35.74N 84.34W
06/21/2019 LOUDON TN EMERGENCY MNGR
WIDESPREAD DOWNED TREES AND POWER OUTAGES
ACROSS THE COUNTY.
1130 PM TSTM WND DMG LENOIR CITY 35.80N 84.27W
06/21/2019 LOUDON TN EMERGENCY MNGR
TWO REPORTS OF TREES DOWN ON HOUSES NEAR 9TH
AVE AND C ST IN LENOIR CITY. NO INJURIES
REPORTED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1213 AM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG 1 NE MARYVILLE 35.75N 83.97W
06/21/2019 BLOUNT TN PUBLIC
WIDESPREAD DOWNED TREES COUNTY WIDE.
&&
JLBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1217 AM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM TSTM WND DMG DANDRIDGE 36.02N 83.42W
06/22/2019 JEFFERSON TN 911 CALL CENTER
TREE ON A HOUSE NEAR DANDRIDGE. WIDESPREAD
TREE DAMAGE ACROSS JEFFERSON COUNTY.
1158 PM TSTM WND DMG 1 WNW NEW MARKET 36.10N 83.56W
06/21/2019 JEFFERSON TN 911 CALL CENTER
TREE ON A HOUSE NEAR NEW MARKET. WIDESPREAD
TREE DAMAGE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1219 AM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM TSTM WND DMG TEN MILE 35.67N 84.66W
06/21/2019 MEIGS TN TRAINED SPOTTER
TRAINED OBSERVER REPORTS TREES DOWN AND
POWER OUT AT TEN MILE TN.
&&
JLBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1226 AM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM TSTM WND DMG 1 SW BENTON 35.17N 84.66W
06/22/2019 POLK TN 911 CALL CENTER
COUPLE OF TREES DOWN NEAR BENTON.
1206 AM HAIL 1 WSW BENTON 35.17N 84.66W
06/22/2019 E0.88 INCH POLK TN 911 CALL CENTER
NICKEL SIZE HAIL NEAR BENTON.
&&The Knoxville radar (KMRX), 53 km away, was scanning. The volume nearest the first event began at 04:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
Multiple trees were reported down in Ewing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822915.